Washington, 2012

Wildfire in Washington, October 1 to 22, 2012

October 1 to 22, 2012 · NWS OTX · 1 event in 1 county or zone

The Goat wildfire was human caused and spread rapidly through rugged and rocky terrain bordered by a community of homes near Alta Lake. The fire grew to 7,378 acres before it was contained in early October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Goat wildfire was human caused and spread rapidly through rugged and rocky terrain bordered by a community of homes near Alta Lake. The fire grew to 7,378 acres before it was contained in early October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:25 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 30, 9:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1025 PM PDT Sun Sep 30 2012

.SYNOPSIS...
Monday will continue to be warm and dry, but a strong cold front
will bring breezy and cooler weather to the region by Tuesday. Gusty
north winds on Tuesday will bring the potential for blowing dust for
central Washington and heighten the fire danger much of the Inland
Northwest. The second half of the week will be cooler than average
and some parts of northeast Washington and north Idaho will
experience a hard freeze on Thursday morning.

&&

.DISCUSSION...
Minor modification made to minimum forecast temperature grid for
tonight did not result in a significant change to text based
products so no zone update sent. Wind issues starting as early as
Monday evening remain good possibility so fire weather watch for
Monday evening on through Tuesday evening remains in effect for
gusty wind and low relative humidity for a good portion of the fire
weather forecast area. /Pelatti

&&

.AVIATION...
06Z TAFS: Smoke from area fires...primarily in the vicinity of
the East Slopes of the Cascades will mainly impact the KEAT
airport...otherwise weak disturbance passage later Monday
will bring high clouds and a slight increase in wind.
Therefore with the exception of MVFR visibilities due to smoke
at KEAT airport remainder of aviation area should remain VFR
through 6Z Tuesday. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  77  48  64  35  58 /   0   0   0   0   0   0
Coeur d'Alene  44  77  46  63  34  58 /   0   0   0  10   0   0
Pullman        41  76  45  61  31  59 /   0   0   0   0   0   0
Lewiston       50  84  54  70  39  64 /   0   0   0   0   0   0
Colville       41  80  43  64  31  61 /   0   0   0   0  10   0
Sandpoint      38  76  44  62  32  56 /   0   0  10  20  10  10
Kellogg        45  72  46  63  35  55 /   0   0   0  20  20  10
Moses Lake     45  82  49  65  38  64 /   0   0   0   0   0   0
Wenatchee      52  81  54  67  41  62 /   0   0   0   0   0   0
Omak           45  82  47  62  35  64 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...AIR QUALITY ALERT until 1 PM PDT Monday for Central Panhandle
     Mountains-Idaho Palouse-Lewis and Southern Nez Perce
     Counties-Lewiston Area.

WA...AIR QUALITY ALERT until 1 PM PDT Monday for East Slopes Northern
     Cascades-Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     FIRE Weather Watch from Monday evening through Tuesday evening
     for East Washington Central Cascade Mountains (Zone 682)-
     East Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Northern Columbia Basin (Zone 673)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684)-East Washington South Central Cascade
     Mountains (Zone 680).

&&
Hazardous weather outlook, Sep 30, 4:46 AM PST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT SUN SEP 30 2012

IDZ001>004-026-027-WAZ031>033-036>038-042-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
546 AM PDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT PASSAGE MONDAY NIGHT AND TUESDAY WILL BRING
THE LIKELIHOOD FOR GUSTY NORTHERLY WINDS AND AUTUMN-LIKE
TEMPERATURES. WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE ON
TUESDAY...ESPECIALLY ALONG EXPOSED RIDGETOPS AND THROUGHOUT NORTH TO
SOUTH ORIENTED VALLEYS.

WAZ034-035-041-043-044-011300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT PASSAGE MONDAY NIGHT THROUGH TUESDAY WILL
BRING THE LIKELIHOOD FOR STRONG NORTHERLY WINDS AND AUTUMN-LIKE
TEMPERATURES. WIND GUSTS NEAR 50 MPH WILL BE POSSIBLE THROUGH THE
OKANOGAN VALLEY...WATERVILLE PLATEAU...AND WESTERN COLUMBIA BASIN.
IN ADDITION TO DANGEROUS FIRE WEATHER CONDITIONS...AREAS OF
BLOWING DUST MAY CAUSE REDUCTIONS IN VISIBILITIES POTENTIALLY
IMPACTING TRAVEL ALONG AREA ROADWAYS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
October 1, 12:00 AM PST to October 22, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413974.